Iowa, 2013Heavy Snow in Iowa, May 1 to 2, 2013
May 1 to 2, 2013 · NWS DMX · 14 events in 14 counties and zones
A strong cold front passed through the state and had become stationary over southeast Iowa during the day on the first. A band of precipitation developed behind the front and set up over northwest Iowa.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passed through the state and had become stationary over southeast Iowa during the day on the first. A band of precipitation developed behind the front and set up over northwest Iowa. During the morning, an area of thunderstorms developed over Nebraska and lifted northeast along the line. As the colder air moved in and the thunderstorms approached, a mixture of rain and snow changed to snow with quick accumulation of 5 to 7 inches over the far northwest part of the CWA. Ringsted in Emmet County reported 6.5 inches before 1700 CST. Much of the snow accumulated on grassy areas, though an accumulation of 2 to 3 inches of slush was reported. Another round of thunderstorms developed during the evening and continued through much of the night. A band of snow fall across southwest into north central Iowa. North central Iowa was hit the hardest with 6 to 11 inches of snow. The snow caused numerous power outages as the heavy wet snow stuck to trees and power lines. Mason City was hardest hit with several thousand outages. Sporadic outages were reported over the northwest half of the state due to the combination of wet snow and north winds of 20 to 35 MPH. There were also numerous traffic accidents reported as roads became slick with slushy snow and ice pellet accumulations. There were several school delays and some cancellations, however not as numerous as would have been the case during mid winter. The main problem with roads was the slush. Though much of the snow melted, what was left was of a wet cement consistency. The combination of the dense snow and some road coverage lead to the high number of accidents. A state record for heavy snowfall so late in the season was set as both Britt and the the Northwood area received 11 inches of snow. Algona was was close behind with 10.5 inches of snow. The previous record May snowfall in Iowa was 10 inches at LeMars on 28 May 1947. Some of the other higher totals included 9.7 inches at Northwood in Worth County, 7.3 inches in Palo Alto County north of Whittenmore, 7 inches in Butler County at Dumont, Calhoun County at Rockwell City, Worth County at Manly, and Ringsted in Emmet County. Mason City in Cerro Gordo County received 6.5 inches, with a little over 6 inches reported in Webster County northwest of Badger.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 1, 5:24 AM CST, 5 hours 36 minutes earlier.
Area forecast discussion, May 1, 5:24 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
624 AM CDT WED MAY 1 2013
.SHORT TERM.../TODAY /...
ISSUED AT 329 AM CDT WED MAY 1 2013
WHAT A WAY TO BEGIN MAY. COLD FRONT HAS MOVED INTO OUR SOUTHEASTERN
CORNER OVERNIGHT WHILE SHOWERS AND ISOLATED THUNDERSTORMS HAVE
STEADILY MOVED NORTHWESTWARD...AND ARE NOW ONLY AFFECTING ABOUT A
HALF DOZEN COUNTIES IN OUR NORTHWEST. SHORT RANGE MODELS ARE PICKING
UP ON THIS TREND WHICH APPEARS TO BE A RESPONSE TO THE LARGE 500 MB
TROUGH DIGGING SOUTHWARD DOWN THE HIGH PLAINS...SHIFTING THE BROAD
AREA OF ASCENT ASSOCIATED WITH THE TIGHT SOUTHWEST FLOW ON THE
FORWARD FLANK OF THAT TROUGH FURTHER NORTHWEST TOWARD SOUTH DAKOTA.
THIS WILL CONFINE PRECIP TO OUR NORTHWESTERN COUNTIES FOR MOST OF
TODAY...NOT MOVING IT INTO OUR CENTRAL AREAS UNTIL LATE IN THE DAY
OR EVEN THIS EVENING. HAVE MADE SIGNIFICANT POP CHANGES TO REFLECT
THIS...KEEPING MOST OF THE AREA DRY THROUGH THIS MORNING AND ONLY
BRINGING POPS SOUTHEAST LATE IN THE DAY. OTHER FORECAST CHALLENGE IS
PRECIP TYPE WITH FALLING TEMPERATURES IN THE NORTHWEST TODAY AND A
MIX OR CHANGE OVER TO SNOW POSSIBLE...HOWEVER GIVEN THAT
TEMPERATURES WILL REMAIN ABOVE FREEZING AND GROUND TEMPERATURES ARE
VERY WARM...EXPECT THAT EVEN IF SNOW DOES OCCUR UP AROUND
ESTHERVILLE BEFORE 00Z TODAY ANY AMOUNTS WOULD BE VERY LIGHT AS IT
SHOULD MELT ON CONTACT. TEMPERATURES TODAY ARE SOMEWHAT OF A
GUESS...AS HIGHS IN THE NORTHWEST WILL LIKELY BE THE 12Z TEMPERATURE
WHILE IN THE SOUTHEAST TEMPERATURES COULD WARM FAIRLY NICELY TODAY
GIVEN SUNSHINE AND THE COLD AIR ADVECTION LARGELY REMAINING TO THE
NORTHWEST.
.LONG TERM.../TONIGHT THROUGH TUESDAY/...
ISSUED AT 329 AM CDT WED MAY 1 2013
A MIGHTY FINE MESS WE HAVE HERE FOR THE START OF MAY.
OVERALL...MODELS HAVEN'T CHANGED A GREAT DEAL FROM WHAT HAS BEEN
SHOWING FOR THE PAST FEW DAYS. THE CLOSED LOW WILL BRING A POOL OF
COLD AIR TO THE AREA TODAY INTO THE WEEKEND. INITIALLY...SUB-ZERO
H8 AIR WILL BE AVAILABLE AND WILL BE DRAWN SOUTH INTO THE STATE.
THERE ARE PLENTY OF MODEL VARIATIONS WITH THE NAM BEING
CONSISTENTLY THE COLDEST MODEL AND WOULD SUGGEST MORE SNOW THAT
THE OTHERS. GFS AND EC ARE A LITTLE WARMER AND INDEED WARM ENOUGH
TO BRING QUESTIONS INTO HOW MUCH SNOW WILL ACTUALLY FALL. THE LOW
LEVELS ARE SLOW TO COOL WITH THE 1300 METER 1000-850 THICKNESS
LINE SLOW TO DROP SOUTH. FEEL THERE WILL BE PLENTY OF MIXING WITH
THE RAIN AND SNOW WITH THE ONLY CHANCE FOR SIGNIFICANT
ACCUMULATIONS BEING IF A BAND OF HEAVY RAIN SETS UP AND HELPS
CHANGE IT OVER. ACCUMULATIONS WILL LIKELY BE MAINLY ON GRASSY
AREAS AND DON'T EXPECT TO SEE A LOT OF IMPACT WITH THE SYSTEM FOR
A COUPLE REASONS. ONE IS THAT GROUND TEMPERATURES INITIALLY IN
THE 50S TO AROUND 70 DOWN TO 36 INCHES...SO A DEEP RESERVOIR OF
WARM GROUND UNDER THE ROAD SURFACES. SECOND FACTOR IS THAT AIR
TEMPS WILL LIKELY ONLY TOUCH FREEZING AT BEST AND BE ABOVE
FREEZING MOST TO ALL OF THE TIME. WITH THAT SAID...IT IS LIKELY
THAT BY THE TIME IT IS OVER THERE WILL BE SOME ACCUMULATIONS IN
THE 2-4 INCH RANGE OVER PARTS OF THE NWRN CWA OVER THE COURSE OF 2
DAYS...WITH LIGHTER AMOUNTS EXTENDING INTO THE CENTRAL COUNTIES.
TOTAL RAINFALL ACROSS THE CWA WILL BE ON THE ORDER OF 2 INCHES
GENERAL. AS THE SYSTEM GETS MORE AND MORE WRAPPED UP...THERE WILL
BE LESS COLD AIR AS IT WILL MIX OUT AND PRECIP WILL ALL BE IN THE
FORM OF COLD RAIN BY SAT. SLOW DRYING WILL TAKE PLACE HEADING INTO
NEXT WEEK WITH TEMPERATURES GETTING BACK TO NORMAL BY TUE OR SO.
&&
.AVIATION...01/12Z
ISSUED AT 624 AM CDT WED MAY 1 2013
VFR CONDITIONS WILL PREVAIL INTO THIS AFTERNOON...THEN DETERIORATE
RAPIDLY FROM NW TO SE THIS EVENING AND TONIGHT AS A WIDE SWATH OF
PRECIP MOVES ACROSS THE AREA. INITIALLY EXPECT RAIN...BUT A MIX
WITH OR CHANGE OVER TO SNOW IS LIKELY AT MCW/FOD TONIGHT.
MEANWHILE VSBYS AND ESPECIALLY CIGS WILL DROP AS THE PRECIP MOVES
IN...WITH IFR OR LOWER CIGS LIKELY BY EARLY THURSDAY MORNING. HAVE
TAKEN A BEST GUESS AT TIMING THESE CONDITIONS AND PRECIP IN THE
12Z TAFS BUT THIS TIMING WILL NEED TO BE BETTER REFINED IN
SUBSEQUENT ISSUANCES.
&&
.HYDROLOGY...
ISSUED AT 407 PM CDT TUE APR 30 2013
THE LATEST 5-DAY QPF AMOUNTS SUGGEST SIGNIFICANT WITHIN BANK RISES
ALONG MANY STREAMS ACROSS THE CWA. MINOR FLOODING IS POSSIBLE AT
SOME LOCATIONS...WITH A SMALLER RISK OF MODERATE FLOODING
DEPENDING ON HOW MUCH RAIN ACTUALLY FALLS. AT THIS TIME THE
STREAMS OF MOST CONCERN INCLUDE PORTIONS OF THE CEDAR...DES MOINES
AND RACCOON RIVERS AS WELL AS THEIR TRIBUTARIES. THE ACTUAL
RAINFALL AMOUNTS...COMBINED WITH THEIR GEOGRAPHIC AND TEMPORAL
DISTRIBUTION WILL BE KEY FACTORS IN THE ACTUAL RESPONSES. CHANGES
TO THE QPF AMOUNTS OR LOCATIONS WILL HAVE SIGNIFICANT IMPACTS ON
THE EXPECTED RESPONSES OF AREA RIVERS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...LEE
LONG TERM...MS MAY 13
AVIATION...LEE
HYDROLOGY...ZOGG
Hazardous weather outlook, May 1, 7:27 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
827 AM CDT WED MAY 1 2013
IAZ004>007-015>017-023>026-033>035-044-045-021330-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-CRAWFORD-
CARROLL-
827 AM CDT WED MAY 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
LIGHT TO LOCALLY MODERATE SNOW ACCUMULATIONS ARE POSSIBLE LATE
TONIGHT INTO EARLY THURSDAY MORNING. REDUCED VISIBILITY AND
POTENTIALLY ISOLATED SLICK SPOTS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF RAIN WILL CONTINUE THURSDAY THROUGH FRIDAY NIGHT.
RAINFALL AMOUNTS OF 1 TO 3 INCHES MAY CAUSE SIGNIFICANT WITHIN
BANK RISES ALONG MANY RIVERS AS WELL AS THE POTENTIAL FOR MINOR
FLOODING IN SOME LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ027-028-036>039-046>050-057>062-070>075-081>086-092>097-021330-
BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
827 AM CDT WED MAY 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF RAIN ARE EXPECTED THURSDAY THROUGH FRIDAY NIGHT.
RAINFALL AMOUNTS OF 1 TO 3 INCHES MAY CAUSE SIGNIFICANT WITHIN
BANK RISES ALONG MANY RIVERS AS WELL AS THE POTENTIAL FOR MINOR
FLOODING IN SOME LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
KLP
Heavy Snow, Emmet
- When
- May 1, 11:00 AM CST to May 2, 8:00 AM CST
- Where
- Emmet forecast zone
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
An average of 6 to 7 inches of snow on the ground so far today. Most of the snow fell in a very short time earlier in the afternoon. About 3 inches of wet snow was on area streets.
Heavy Snow, Kossuth
- When
- May 1, 11:00 AM CST to May 2, 8:00 AM CST
- Where
- Kossuth forecast zone
- Property damage
- $200,000
- Reported by
- COOP Observer
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Heavy Snow, Winnebago
- When
- May 1, 8:30 PM CST to May 2, 8:00 AM CST
- Where
- Winnebago forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Heavy Snow, Palo Alto
- When
- May 1, 8:30 PM CST to May 2, 8:00 AM CST
- Where
- Palo Alto forecast zone
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Heavy Snow, Humboldt
- When
- May 1, 8:30 PM CST to May 2, 8:00 AM CST
- Where
- Humboldt forecast zone
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Heavy Snow, Pocahontas
- When
- May 1, 10:00 PM CST to May 2, 8:00 AM CST
- Where
- Pocahontas forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Heavy Snow, Calhoun
- When
- May 1, 10:00 PM CST to May 2, 8:00 AM CST
- Where
- Calhoun forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Heavy Snow, Webster
- When
- May 1, 10:00 PM CST to May 2, 9:00 AM CST
- Where
- Webster forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Heavy Snow, Hancock
- When
- May 2, 1:00 AM CST to 8:00 AM CST
- Where
- Hancock forecast zone
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Heavy Snow, Wright
- When
- May 2, 1:00 AM CST to 8:00 AM CST
- Where
- Wright forecast zone
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Heavy Snow, Worth
- When
- May 2, 2:00 AM CST to 10:00 AM CST
- Where
- Worth forecast zone
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
Heavy Snow, Cerro Gordo
- When
- May 2, 2:00 AM CST to 10:00 AM CST
- Where
- Cerro Gordo forecast zone
- Property damage
- $200,000
- Reported by
- COOP Observer
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Heavy Snow, Franklin
- When
- May 2, 3:00 AM CST to 10:00 AM CST
- Where
- Franklin forecast zone
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Heavy Snow, Butler
- When
- May 2, 4:00 AM CST to 3:00 PM CST
- Where
- Butler forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Wildfire and High Wind in California, May 1, 2013$580,000 · 62 kt wind · 6 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Wildfire in California, May 1 to 4, 2013$400,000 · 1 event
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
- Flash Flooding in Louisiana, May 1 to 2, 2013$70,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438084, 438085, 438091, 438127, 438128, 438134, 438135, 438136, 438129, 438130, 438131, 438132, 438133, 438137.